Oregon, 2012Frost and Freeze in Oregon, March 19, 2012
March 19, 2012 · NWS MFR · 3 events in 3 counties and zones
An unusually cold air mass led to late season freezing temperatures over some of the west side valleys of Southwest Oregon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually cold air mass led to late season freezing temperatures over some of the west side valleys of Southwest Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 18, 7:05 PM PST, 5 hours 55 minutes earlier.
Area forecast discussion, Mar 18, 7:05 PM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
805 PM PDT SUN MAR 18 2012
.DISCUSSION...19/00Z NAM IN.
SHOWERS ARE NOW DISSIPATING OVER SOUTHERN OREGON AND NORTHERN
CALIFORNIA AS A RIDGE BUILDS IN FROM THE WEST. THE MAIN WEATHER
IMPACTS THROUGH MONDAY WILL BE COLD OVERNIGHT TEMPERATURES AND
FLOODING ALONG THE COQUILLE RIVER. SNOW LEVELS ARE IN THE 1000 TO
1500 FOOT RANGE AND WILL DROP LOWER TONIGHT...AFTER MOST OF THE
PRECIPITATION HAS ENDED.
ONE CONCERN AT THIS POINT IS THE POSSIBILITY OF SNOW AT THE COAST.
THE LAST SHORT WAVE SLIDING DOWN THE BACKSIDE OF THE LONG WAVE
TROUGH WILL MOVE ONSHORE LATE TONIGHT. THE MODELS INDICATE SOME
LIGHT PRECIPITATION ALONG THE COAST WITH THE WAVE. IT WILL BE
QUITE COLD THERE TONIGHT WITH FORECAST MINIMUM TEMPERATURES IN THE
LOWER TO MIDDLE 30S. THIS WOULD BE COLD ENOUGH FOR SNOW...BUT THE
INCREASED CLOUD COVER MAY KEEP THE TEMPERATURES FROM DROPPING THAT
LOW. THE LATEST NAM SOUNDINGS INDICATE A FREEZING LEVEL AROUND
1300 FEET LATER TONIGHT...WHICH WON'T SUPPORT SNOW AT SEA LEVEL.
WILL REEVALUATE THE LOW TEMPERATURES WHEN THE 00Z GUIDANCE ARRIVES.
THE BUILDING RIDGE WILL PUSH A WARM FRONT NORTH THROUGH THE AREA
MONDAY NIGHT. MODERATE PRECIPITATION WILL ACCOMPANY THE
FRONT...BUT SNOW LEVELS WILL RISE TO 3500 TO 5500 FEET TUESDAY.
ONCE THE FRONT MOVES THROUGH WINDS WILL INCREASE ALONG THE
COAST...THOUGH MOST LIKELY NOT UP TO WARNING THRESHOLDS.
THE RIDGE WILL WEAKEN AND BREAK TO THE EAST MONDAY NIGHT. FAST
ZONAL FLOW WILL MOVE IN TUESDAY..WHICH WILL GRADUALLY BECOME
SOUTHWEST AS A TROUGH DIGS OFFSHORE.
THIS WILL EFFECTIVELY STALL THE WARM FRONT OVER THE FORECAST AREA
MONDAY NIGHT INTO WEDNESDAY. INITIALLY THE FORECAST AREA WILL BE
VULNERABLE TO SMALL AMPLITUDE SHORT WAVES EMBEDDED IN THE ZONAL
FLOW. AFTER THE TROUGH DIGS OFFSHORE...STRONGER SHORT WAVES EJECTED
FROM THE TROUGH WILL CAUSE WAVE DEVELOPMENT ON THE STALLED FRONT.
PRECIPITATION WILL BE ENHANCED AS EACH WAVE MOVES THROUGH. SO...IT
WILL BE WET MONDAY NIGHT INTO TUESDAY...BUT THE POTENTIAL FOR
HEAVY PRECIPITATION WILL INCREASE TUESDAY NIGHT INTO WEDNESDAY
WITH THE OFFSHORE TROUGH IN PLACE AND WAVES MOVING UP THE STALLED
FRONT. THE COAST RANGE MAY SEE SOME PARTICULARLY HEAVY
PRECIPITATION...AND ANOTHER ROUND OF FLOODING IN AT LEAST SOME OF
THE COASTAL BASINS IS LIKELY IF THE FORECAST PRECIPITATION BECOMES
A REALITY.
LONG TERM DISCUSSION FROM THE SUNDAY AFTERNOON AFD...WEDNESDAY
THROUGH SUNDAY. A STRONG TROUGH WILL APPROACH THE COAST DURING THE
DAY WEDNESDAY PUTTING THE PACNW IN MOIST SOUTHWEST FLOW ALOFT.
THERE WILL ALSO BE A SURFACE LOW MOVING UP ALONG THE COAST ON
WEDNESDAY, AND WHILE, IN THE GRAND SCHEME OF THINGS, THE MODELS
ARE ALL IN PRETTY GOOD AGREEMENT, THE MINOR DIFFERENCES THEY DO
SHOW WILL LOOM LARGE IN SENSIBLE WEATHER, ESPECIALLY WIND. THE
SURFACE LOW IS FORECAST TO COME ASHORE SOMEWHERE BETWEEN CAPE
BLANCO AND TILLAMOOK AND SOME TIME BETWEEN WEDNESDAY MORNING AND
EVENING. ALL IN ALL THIS PORTENDS A WET WEDNESDAY ON THE WEST
SIDE, WITH VERY HEAVY RAIN AT THE COAST. BUT CONFIDENCE IN THE
WIND FORECAST IS LOW, ESPECIALLY OVER THE WATERS. SNOW LEVELS AND
PRECIP ARE ALSO OF QUITE LOW CONFIDENCE SINCE THIS LOW (AND
PROBABLY OTHER MINOR WAVES) WILL BE RIDING ALONG THE COLD FRONT
AND ANY VACILLATION LONGITUDINALLY WILL HAVE BIG CONSEQUENCES. FOR
NOW WILL KEEP THE FRONT NEAR THE COAST WITH FAIRLY HIGH SNOW
LEVELS INLAND (ABOVE MOST PASS LEVELS). THAT SAID, PLACES LIKE
CRATER, MOUNT SHASTA (THE MOUNTAIN, NOT THE CITY), AND OTHER
HIGHER MOUNTAINS COULD REALLY PILE UP SOME SNOW ON WEDNESDAY.
BY ALL ACCOUNTS, THE FRONT PUSHES INLAND WEDNESDAY NIGHT AND
THURSDAY WITH MORE HEAVY RAIN AND HEAVY MOUNTAIN SNOW. AT THE SAME
TIME, A LARGE TROUGH IS CARVED OUT OFF SHORE WHICH REMAINS THERE AND
KEEPS PRECIP CHANCES HIGH THROUGH THE REST OF THE WEEK. IT STILL
LOOKS AS IF THE LOW WILL DROP FAR ENOUGH SOUTH TO ALLOW US TO DRY
OUT OVER THE WEEKEND, HOWEVER FORECASTING THE MOVEMENT OF CUTOFF
LOWS IS TENUOUS AT ANY TIME, BUT ESPECIALLY A WEEK OUT. -WRIGHT
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT...EXCEPT
FOR AREAS OF MVFR CIGS NEAR THE COAST MONDAY AS A WARM FRONT
APPROACHES.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ021.
FREEZE WARNING FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ021.
FREEZE WARNING FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ023.
FROST ADVISORY FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ022.
FREEZE WARNING FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ022.
FREEZE WARNING FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ026.
FREEZE WARNING FROM 2 AM TO 8 AM PDT MONDAY FOR ORZ024.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 8 AM TO 5 PM PDT MONDAY FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING FROM 2 PM MONDAY TO 11 PM PDT WEDNESDAY
FOR PZZ350-356-370-376.
GALE WARNING FROM 5 PM MONDAY TO 5 AM PDT TUESDAY FOR
PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM PDT MONDAY
FOR PZZ350-356-370-376.
15/15/15Hazardous weather outlook, Mar 18, 2:49 PM PST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
349 PM PDT SUN MAR 18 2012
ORZ022-191300-
CURRY COUNTY COAST-
349 PM PDT SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A FREEZE WARNING IS IN EFFECT FOR INLAND AREAS AND A FROST
ADVISORY IS IN EFFECT FOR COASTAL LOCATIONS BEGINNING AT 2 AM PDT
TONIGHT. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FREEZE WARNING AND FROST ADVISORY REMAIN IN EFFECT UNTIL 8 AM
PDT MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ023-024-026-191300-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
349 PM PDT SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FREEZE WARNING IS IN EFFECT BEGINNING AT 2 AM PDT TONIGHT.
PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ021-191300-
SOUTH CENTRAL OREGON COAST-
349 PM PDT SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WARNING FOR THE COQUILLE RIVER AT COQUILLE IS IN EFFECT
THROUGH TONIGHT. PLEASE SEE THE FLOOD STATEMENT FOR MORE SPECIFIC
DETAILS.
A FREEZE WARNING IS IN EFFECT FOR INLAND LOCATIONS AND A FROST
ADVISORY IS IN EFFECT FOR COASTAL LOCATIONS BEGINNING AT 2 AM PDT
TONIGHT. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FREEZE WARNING AND FROST ADVISORY REMAIN IN EFFECT UNTIL 8 AM
PDT MONDAY. THE FLOOD WARNING REMAINS IN EFFECT UNTIL THE COQUILLE
RIVER SUBSIDES BELOW FLOOD STAGE MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Frost/Freeze, Eastern Curry County & Josephine County
- When
- March 19, 1:00 AM PST to 7:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 22 to 25 degrees.
Frost/Freeze, Jackson County
- When
- March 19, 1:00 AM PST to 7:00 AM PST
- Where
- Jackson County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 23 to 27 degrees.
Frost/Freeze, Central Douglas County
- When
- March 19, 1:00 AM PST to 7:00 AM PST
- Where
- Central Douglas County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.235, -123.636 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 27 to 32 degrees.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 19 to 20, 20121 death · 4 injured · $502,000 · EF2 · 72 events
- Flash Flooding and Flooding in Texas, March 19 to 20, 2012$667,000 · 1.75 in hail · 32 events
- Wildfire in North Dakota, March 19, 20122 injured · $410,000 · 3 events
- Damaging Winds in Minnesota, March 19, 2012$810,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Minnesota, March 19, 2012$407,000 · EF0 · 9 events
- Tornado and Flash Flooding in Oklahoma, March 19 to 20, 2012$47,000 · EF0 · 29 events
- Tornadoes and Flash Flooding in Arkansas, March 19 to 20, 2012$19,000 · EF1 · 11 events
- Tornado in Kansas, March 19, 2012$50,000 · EF0 · 1 event
- Damaging Winds in Iowa, March 19, 2012$18,000 · 65 kt wind · 5 events
- Damaging Winds in Texas, March 19, 2012$20,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Texas, March 19, 20121.75 in hail · 10 events
- Winter Storm in Montana, March 19, 20129 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361064, 361065, 361066.